Texas, 2017

Damaging Winds in Texas, May 14, 2017

May 14, 2017 · NWS AMA · 3 events in 1 county or zone

Convection developed along a dryline that was located across the far western TX Panhandle. SBCAPE of 1000-2000 J/Kg in-conjunction with parallel 700-500 hPa flow with forecast soundings showing inverted-V profiles indicated a line of storms would develope with severe winds being the main hazard.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Convection developed along a dryline that was located across the far western TX Panhandle. SBCAPE of 1000-2000 J/Kg in-conjunction with parallel 700-500 hPa flow with forecast soundings showing inverted-V profiles indicated a line of storms would develope with severe winds being the main hazard. Winds greater than 70 MPH were observed out ahead of the dryline across the central TX Panhandle where convection developed and progressed through before ending around sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 14, 2:43 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 14, 2:43 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
343 PM CDT Sun May 14 2017

.DISCUSSION...

Thunderstorms are possible this afternoon. Satellite imagery from
the 20Z GOES-R shows a CU field developing across our southwest near
a dry line. Radar also indicates storms are strengthening with
lightning indicated on satellite. This discussion will be somewhat
short and sweet to get ready for potential strong to marginally
severe thunderstorms. At 20Z, Deaf Smith county had about a 20
degree dewpoint difference across the county indicating a strong
gradient where cumulus are developing. Bulk and low level shear
values in this region--and overall across the forecast area
--are rather weak, so strong rotating updrafts are not
anticipated. However, given the inverted-V forecast soundings, I
would expect a few thunderstorms that develop to have gusty winds
associated with them. Widespread severe weather is not expected.
As the thunderstorms become more mature, linear organization is
expected given the uniform wind field up to around 500 mb.
Thunderstorms should push east and likely end around sunset with
strong winds being the main threat today/tonight.

Better chances for thunderstorms and severe weather are anticipated
Monday and Tuesday. These storms will be rooted again in the dry
line, so overall coverage and timing will depend a lot on dry line
location as it retreats in the evening hours. Shear values are again
weak on Monday, so strong rotating updrafts are not expected Monday.
However, on Tuesday shear values are much stronger and another
strong dry line is expected to form across central parts of the
Panhandles. Given the ample CAPE, strong shear values, and
placement of the dry line, severe weather chances are better on
Tuesday than Monday, but severe weather is expected on both days.
Tuesday will likely have a better chance for strong rotating
updrafts with all types of severe weather hazards possible.

Thunderstorms are again possible to end the week. Thursday into
Thursday evening there is a chance for severe weather. This is the
only day so say with much confidence about severe weather chances.
Otherwise, we will have to see how the pattern plays out leading
into the end of next week.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  89  59  86  54 /  20  30  30  20  10
Beaver OK                  67  92  62  89  55 /  20  30  40  40  10
Boise City OK              57  86  52  82  48 /   5  20  10  10   5
Borger TX                  66  91  62  88  57 /  20  30  30  20  10
Boys Ranch TX              61  91  59  87  53 /  10  20  20  10   5
Canyon TX                  62  90  58  86  52 /  20  30  30  10   5
Clarendon TX               62  88  62  84  56 /  20  30  40  30  10
Dalhart TX                 57  89  53  84  49 /  10  20  10  10   5
Guymon OK                  63  89  59  88  52 /  10  30  20  20  10
Hereford TX                62  90  57  86  52 /  10  20  20  10   5
Lipscomb TX                66  90  63  86  57 /  20  20  50  50  20
Pampa TX                   64  89  61  84  55 /  20  30  40  30  10
Shamrock TX                63  89  61  83  58 /  20  20  50  50  20
Wellington TX              63  90  62  85  58 /  20  20  50  50  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, May 14, 3:01 PM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
401 PM CDT Sun May 14 2017

OKZ001>003-TXZ001>020-150915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
401 PM CDT Sun May 14 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this afternoon and evening. Some
storms may be strong to severe. Any storms that develop will have
damaging winds as the primary severe weather hazard with gusts
around 50 to 60 mph possible. Small hail will also be a threat.
Thunderstorms should begin to diminish around sunset.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Chances for thunderstorms are expected Monday afternoon through
Tuesday, mainly across central and eastern parts of the Oklahoma
and Texas Panhandles. Large hail and damaging winds are the
primary hazards for Monday. Tuesday has the potential for very large
hail, damaging winds, and a possible threat for tornadoes.

Thunderstorms are again possible towards the end of the week, but
its too early to say with much confidence the possibility of
severe weather a this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday afternoon.

Guerrero

In the hours before

Special weather statement, May 14, 2:31 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
331 PM CDT SUN MAY 14 2017

TXZ011-012-142115-
Potter TX-Oldham TX-
331 PM CDT SUN MAY 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND WEST
CENTRAL POTTER COUNTIES UNTIL 415 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Wildorado, or 10 miles northeast of Vega, moving
northeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Boys Ranch and Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3522 10232 3538 10244 3560 10220 3533 10201
TIME...MOT...LOC 2030Z 235DEG 16KT 3535 10230

JC
Special weather statement, May 14, 3:14 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
414 PM CDT SUN MAY 14 2017

TXZ006-007-011-012-142200-
Hartley TX-Potter TX-Oldham TX-Moore TX-
414 PM CDT SUN MAY 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...
NORTHWESTERN POTTER...SOUTHEASTERN HARTLEY AND SOUTHWESTERN MOORE
COUNTIES UNTIL 500 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Boys Ranch, or 24 miles southwest of Dumas, moving
northeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Boys Ranch, Masterson, Four Way and Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3544 10211 3553 10236 3582 10227 3570 10191
TIME...MOT...LOC 2114Z 204DEG 18KT 3557 10223

JC
Special weather statement, May 14, 3:33 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Amarillo TX
433 PM CDT SUN MAY 14 2017

OKZ002-142200-
Texas OK-
433 PM CDT SUN MAY 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TEXAS COUNTY UNTIL
500 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hough, or 15 miles south of Feterita, moving
northeast at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Texas
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3682 10133 3690 10161 3700 10157 3700 10123
TIME...MOT...LOC 2132Z 204DEG 18KT 3693 10146

JC
Special weather statement, May 14, 3:49 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
449 PM CDT SUN MAY 14 2017

TXZ007-142230-
Moore TX-
449 PM CDT SUN MAY 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOORE COUNTY UNTIL 530 PM
CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm over
Four Way, or 10 miles south of Dumas, moving northeast at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dumas, Four Way and Masterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3600 10209 3585 10162 3562 10188 3562 10216
      3568 10216
TIME...MOT...LOC 2149Z 204DEG 18KT 3571 10198

JC
Special weather statement, May 14, 4:00 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
500 PM CDT SUN MAY 14 2017

OKZ002-142230-
Texas OK-
500 PM CDT SUN MAY 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TEXAS COUNTY UNTIL
530 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Hooker, or 14 miles south of Hugoton, moving
northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Texas
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3686 10126 3694 10147 3700 10145 3700 10116
TIME...MOT...LOC 2200Z 217DEG 12KT 3697 10134

JC
Special weather statement, May 14, 4:18 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
518 PM CDT SUN MAY 14 2017

TXZ002-007-008-142300-
Hutchinson TX-Sherman TX-Moore TX-
518 PM CDT SUN MAY 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUTCHINSON...SOUTH
CENTRAL SHERMAN AND NORTHEASTERN MOORE COUNTIES UNTIL 600 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Sunray, or 9 miles east of Dumas, moving northeast at
15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sunray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3576 10173 3586 10194 3612 10183 3600 10149
TIME...MOT...LOC 2217Z 211DEG 15KT 3590 10181

JC

The radar

The Amarillo radar (KAMA), 65 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hutchinson

When
May 14, 4:28 PM CST
Where
Hutchinson County, 12 mi W of Stinnett
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.820, -101.664

Five power poles snapped on FM 1060 about 9-12 miles south of Capps switch.

Thunderstorm Wind, Hutchinson

When
May 14, 4:50 PM CST
Where
Hutchinson County, 3 mi W of Pringle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.950, -101.504

From trained spotter.

Thunderstorm Wind, Hutchinson

When
May 14, 6:48 PM CST
Where
Hutchinson County, 1 mi NNW of Stinnett
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
35.833, -101.457

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701427, 701439, 701429.